Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 251, NWS Dodge City, KS

June 30, 2017Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 2017, 12:12 AM CDT for Barber County, Comanche County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2017, 12:12 AM CDT (05:12 UTC)
Expired
Jun 30, 2017, 1:00 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
80.0 mph

Counties Barber County, KS, Comanche County, KS

The radar

The Vance AFB radar (KVNX), 95 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 12:45 AM CDTTSTM WND DMG7 Wnw Hardtner, KSNUMEROUS LIMBS UP TO THREE INCHES IN DIAMETER WERE BLOWN FROM TREES. HAIL OF UNKNOWN SIZE STRIPPED LEAVES FROM CORN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 10:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2063 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

479 
WUUS53 KDDC 300512
SVRDDC
KSC007-033-300600-
/O.NEW.KDDC.SV.W.0251.170630T0512Z-170630T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1212 AM CDT FRI JUN 30 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Barber County in south central Kansas...
  Comanche County in south central Kansas...

* Until 100 AM CDT

* At 1211 AM CDT, a severe thunderstorm was located 4 miles west of
  Aetna, or 20 miles southeast of Coldwater, moving east at 60 mph.

  This is a very dangerous storm. 

  HAZARD...80 mph wind gusts and two inch hail. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations impacted include...
  Medicine Lodge, Kiowa, Coldwater, Protection, Hardtner, Sharon,
  Hazelton, Lake City, Wilmore, Deerhead, Aetna, Buttermilk and Lake
  Coldwater.

This warning replaces the previous warnings issued for these counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3734 9945 3738 9835 3700 9835 3700 9951
TIME...MOT...LOC 0511Z 270DEG 51KT 3707 9905 

HAIL...2.00IN
WIND...80MPH
 
$$

RBURG
2 follow-up statements
211 
WWUS53 KDDC 300536
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1236 AM CDT FRI JUN 30 2017

KSC007-033-300600-
/O.CON.KDDC.SV.W.0251.000000T0000Z-170630T0600Z/
Barber KS-Comanche KS-
1236 AM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR BARBER AND COMANCHE COUNTIES...

At 1235 AM CDT, one severe thunderstorm was located 3 miles 
southeast of Aetna, or 21 miles northwest of Alva. A second severe 
thunderstorm was located 6 miles southwest of Medicine Lodge. Both 
storms were moving east at 35 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton, Lake City,
Wilmore, Deerhead, Aetna and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3734 9924 3738 9835 3700 9835 3700 9951
TIME...MOT...LOC 0535Z 282DEG 29KT 3705 9891 

HAIL...2.00IN
WIND...70MPH
 
$$

RBURG
801 
WWUS53 KDDC 300552
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1252 AM CDT FRI JUN 30 2017

KSC033-300601-
/O.CAN.KDDC.SV.W.0251.000000T0000Z-170630T0600Z/
Comanche KS-
1252 AM CDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR COMANCHE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3734 9899 3738 9835 3700 9835 3700 9900
TIME...MOT...LOC 0551Z 270DEG 51KT 3705 9866 

$$

KSC007-300600-
/O.CON.KDDC.SV.W.0251.000000T0000Z-170630T0600Z/
Barber KS-
1252 AM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR BARBER COUNTY...

At 1251 AM CDT, a severe thunderstorm was located near Hardtner, or 9
miles west of Kiowa, moving east at 60 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and two inch hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton, Lake City,
Deerhead and Aetna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3734 9899 3738 9835 3700 9835 3700 9900
TIME...MOT...LOC 0551Z 270DEG 51KT 3705 9866 

HAIL...2.00IN
WIND...80MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:03 AM CDT, 9 minutes earlier.

Area forecast discussion, Jun 30, 12:03 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1203 AM CDT Fri Jun 30 2017

...UPDATE TO AVIATION...

.SYNOPSIS...
Issued at 939 PM CDT Thu Jun 29 2017

WV imagery indicates a westerly flow aloft prevailing across the
Western High Plains. Near the surface, a near stationary frontal
boundary stretches from the Oklahoma Panhandle northeast across
central Kansas.

&&

.SHORT TERM...(This evening through Friday)
Issued at 208 PM CDT Thu Jun 29 2017

Convective allowing models are fairly aggressive with respect to
upscale thunderstorm growth across western into south central Kansas
this evening. The old cold front has already begun to wash out with
models shoeing more broad easterly surface winds heading into
tonight. As earlier concerns of initial development across the far
southeast have waned, models such as the HRRR have become more
aggressive with the upscale growth into a qlcs wind event well into
central Kansas before midnight. We've increased pops to account
for these latest model runs, as well as adjusted overnight lows
for early Friday morning downward. Large hail up to 2 inches may
be the primary threat in the western counties while a wind threat
and heavy rain threat may be more likely with time this evening
into central Kansas counties.

Friday the area will be under the influence of weak northeasterly
surface flow, as a a midlevel shortwave move  across the KS/NE line by
the afternoon. This should produce scattered showers and
thunderstorms through the afternoon given the average MUCAPES
around 500 j/KG.

.LONG TERM...(Friday night through Thursday)
Issued at 208 PM CDT Thu Jun 29 2017

The front and major instability/CAPE axis moves farther southeast
into the southern Plains by Saturday. Any storm threats by Saturday
might be in the extreme west it at all. However, the entire southern
High Plains region maintains relatively high dew points, with richer
moisture not being scoured out. The GFS already has a trough across
the Rockies  by Sunday  with vorticity advection into Kansas by
Sunday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1202 AM CDT Fri Jun 30 2017

Scattered showers and thunderstorms will continue to drift eastward
across western and central Kansas overnight, potentially affecting
all TAF sites briefly. Otherwise, VFR conditions will prevail at
all TAF sites through late Friday afternoon. North to northeasterly
winds 10 to 20kt will persist across southwest and central Kansas
through Friday afternoon as surface high pressure moves out of the
Central Rockies into the high plains of northeast Colorado during
the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  83  60  87 /  50  10  10   0
GCK  63  82  58  88 /  50  10  10  10
EHA  62  82  59  86 /  30  20  20  10
LBL  64  84  60  88 /  30  10  10  10
HYS  63  81  59  88 /  40  10  10   0
P28  69  86  63  89 /  70  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, Jun 29, 4:26 AM CDT, 19 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
426 AM CDT Thu Jun 29 2017

KSZ030-031-043>046-061>066-074>081-084>090-300930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
426 AM CDT Thu Jun 29 2017 /326 AM MDT Thu Jun 29 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across central and
eastern portions of southwest Kansas this evening. The main threat
will be golf ball to tennis ball size hail and damaging winds in
excess of 60 mph.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible Friday
with the potential for up to quarter size hail and wind gusts
upward of 60 mph. Thunderstorms will then be possible nearly each
day through the early part of next week. However, the potential
for severe weather is low.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly east of a
Garden City to Ashland line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Local storm report, Jun 29, 9:25 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             12 NNE RICHFIELD        37.41N 101.67W
06/29/2017  M3.00 INCH       STANTON            KS   PUBLIC

&&

JF
Local storm report, Jun 29, 9:34 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
934 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             10 NNW FETERITA         37.29N 101.52W
06/29/2017  E1.00 INCH       STEVENS            KS   PUBLIC

&&

JF
Local storm report, Jun 29, 11:02 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             SUN CITY                37.38N 98.92W
06/29/2017  E1.75 INCH       BARBER             KS   PUBLIC

&&

JRJ
Local storm report, Jun 29, 11:19 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1119 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             7 ESE COLDWATER         37.23N 99.21W
06/29/2017  E1.50 INCH       COMANCHE           KS   EMERGENCY MNGR

&&

JF
Special weather statement, Jun 29, 11:51 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1151 PM CDT THU JUN 29 2017

KSZ081-090-300515-
Pratt KS-Barber KS-
1151 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND EASTERN PRATT
COUNTIES UNTIL 1215 AM CDT...

At 1151 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Cairo, or 12 miles east of Pratt, moving northeast at
30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Preston, Natrona and Cairo.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3742 9848 3761 9868 3781 9867 3780 9846
      3743 9846
TIME...MOT...LOC 0451Z 230DEG 24KT 3758 9853

RBURG
Local storm report, Jun 30, 12:03 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1203 AM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     HAIL             3 NNE SUN CITY          37.42N 98.90W
06/29/2017  E2.75 INCH       BARBER             KS   PUBLIC

&&

JF

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:46 PM CDTSpecial Weather StatementDDCHamilton59 min
Jun 29, 7:59 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton46 min
Jun 29, 8:44 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton46 min
Jun 29, 8:51 PM CDTSpecial Weather StatementDDCTrego54 min
Jun 29, 9:18 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton, Stevens57 min
Jun 29, 9:28 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton, Stevens52 min
Jun 29, 9:55 PM CDTSevere Thunderstorm WarningDDCMorton68 min
Jun 29, 10:33 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt42 min
Jun 29, 10:46 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade59 min
Jun 29, 11:13 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min
Jun 29, 11:19 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa11 min
Jun 29, 11:29 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche46 min
Jun 29, 11:41 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt24 min
Jun 29, 11:51 PM CDTSpecial Weather StatementDDCPratt24 min
Jun 30, 12:30 AM CDTSpecial Weather StatementDDCKiowa, Pratt60 min
Jun 30, 12:59 AM CDTSevere Thunderstorm WarningDDCBarber46 min
Jun 30, 1:12 AM CDTSevere Thunderstorm WarningDDCBarber, Pawnee, Pratt, Stafford46 min
Jun 30, 1:21 AM CDTSpecial Weather StatementDDCBarber, Comanche54 min
Jun 30, 2:17 AM CDTSpecial Weather StatementDDCBarber58 min
Jun 30, 2:42 AM CDTSpecial Weather StatementDDCClark63 min
Jun 30, 2:53 AM CDTSpecial Weather StatementDDCBarber, Comanche52 min
Jun 30, 3:30 AM CDTSpecial Weather StatementDDCComanche60 min
Jun 30, 3:46 AM CDTSpecial Weather StatementDDCBarber, Clark, Comanche59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.